Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 50, NWS Mobile, AL

September 17, 2009Choctaw County, Alabama

NWS Mobile, AL issued this flash flood warning at Sep 17, 2009, 10:15 PM CDT for Choctaw County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2009, 10:15 PM CDT (03:15 UTC)
Expired
Sep 18, 2009, 12:15 AM CDT
In force
2 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Choctaw County, AL

The radar

The Jackson/Brandon,MS radar (KDGX), 149 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2009-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2009-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMOB 180315
FFWMOB
ALC023-180515-
/O.NEW.KMOB.FF.W.0050.090918T0315Z-090918T0515Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1015 PM CDT THU SEP 17 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CHOCTAW COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 1215 AM CDT

* AT 1013 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT
  SEVERAL THUNDERSTORMS HAVE CONTINUED TO MOVE ACROSS WEST CENTRAL
  CHOCTAW COUNTY.  RADAR PRECIPITATION ESTIMATES INDICATE THAT AS 
  MUCH AS 3 TO 4 INCHES OF RAIN HAS FALLEN IN THIS AREA AND
  ADDITIONAL RAIN CONTINUES TO FALL WHICH WILL RESULT IN FLASH
  FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CYRIL

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN 
AREAS...SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS 
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3222 8838 3206 8840 3206 8846 3222 8844

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 6:44 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 17, 6:44 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
644 PM CDT THU SEP 17 2009

.AVIATION (00Z ISSUANCE)...SIMILAR CONVECTIVE TRENDS CONTINUE FOR
THE NEXT 24 HOURS WITH ISOLATED SHOWERS DEVELOPING DURING THE EARLY
MORNING HOURS AND TRANSITIONING TO SCATTERED THUNDERSTORMS FOR MUCH
OF THE REMAINING DAY.  WILL PREVAILING VFR CONDITIONS FOR THE NEXT
24 HOURS WITH A TEMPO GROUP FROM 5 TO 9Z FOR PATCHES OF BROKEN
CEILINGS NEAR 1.5 KFT THEN PROB30 GROUP FOR EARLY MORNING SHOWERS
FOLLOWED BY TEMPO GROUPS THROUGH MUCH OF THE AFTERNOON HOURS. /29

&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...STACKED LOW PRESSURE
SYSTEM CURRENTLY ACROSS WESTERN LOUISIANA CONTINUES TO MOVE EASTWARD
AT A GLACIAL PACE. THE UPPER LOW WILL GRADUALLY OPEN UP ON FRIDAY
AND ALLOW THIS SYSTEM MOVE A LITTLE FASTER TO THE EAST. NUMEROUS
DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE GULF COAST IN THE
UPPER LEVEL SOUTHWEST FLOW...CREATING CONTINUED ROUNDS OF SHOWERS
AND THUNDERSTORMS THROUGH THE PERIOD. THE STORMS WILL CONTINUE TO BE
MOST NUMEROUS DURING PEAK DAYTIME HEATING. DUE TO THE DEEP TROPICAL
AIR MASS LOCATED ACROSS THE SOUTHEAST (PW VALUES AROUND 2
INCHES)...THE THUNDERSTORMS WILL BE VERY EFFICIENT RAIN PRODUCERS
AND HEAVY RAINS WILL CONTINUE TO BE THE MAIN THREAT. ENOUGH BREAKS
ARE EXPECTED BETWEEN THE ROUNDS OF RAIN TO PREVENT A SIGNIFICANT
FLOOD THREAT. HOWEVER...SOME URBAN AND SMALL STREAM FLOODING WILL
REMAIN A POSSIBILITY. /13

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)...THE SFC LOW FINALLY GETS
KICKED OFF TO THE NORTHEAST FOR THE START OF NEXT WEEK AS A STRONGER
TROUGH MOVES INTO THE PLAINS. THIS SYSTEM IS EXPECTED TO DEVELOP
INTO ANOTHER CUTOFF LOW ACROSS THE PLAINS DURING THE MIDDLE PART OF
NEXT WEEK AS AN UPPER RIDGE DEVELOPS ACROSS THE EASTERN STATES. THIS
WILL MAINTAIN THE TROPICAL ATMOSPHERE ACROSS THE REGION WITH
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. /13

&&

.AVIATION...18Z ISSUANCE...VFR CONDITIONS EXPECTED OVER THE NEXT
24 HOURS WITH SCATTERED DAYTIME CLOUDS AT OR ABOVE 1500 FEET. BRIEF
PERIODS OF MVFR CEILING AND EVEN IFR VISIBILITY CONDITIONS WILL BE
POSSIBLE IN AND NEAR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
THROUGH 17/24Z. OVERALL A LIGHT SOUTHEASTERLY SURFACE WIND IS
EXPECTED OVERNIGHT...WITH A LIGHT SOUTHERLY FLOW DEVELOPING AGAIN ON
FRIDAY AFTERNOON DUE TO A SEA BREEZE FORMING. SOME LIGHT PATCHY FOG
IS POSSIBLE AFTER 09Z...BUT POSE NO MAJOR RESTRICTIONS TO
VISIBILITY. /22

&&

.MARINE...SURFACE LOW PRESSURE CENTERED OVER LOUISIANA WILL REMAIN
NEARLY STATIONARY THROUGH SATURDAY MORNING...AND THEN LIFT TO THE
NORTH AND DISSIPATE OVER THE WEEKEND. A LIGHT TO OCCASIONAL MODERATE
SOUTHERLY WIND FLOW WILL OCCUR DURING THE DAY...WITH A LIGHT
SOUTHEASTERLY WIND FLOW SETTING UP BY THE LATE OVERNIGHT HOURS. A
SURFACE RIDGE EXTENDING FROM THE MID ATLANTIC STATES INTO THE
NORTHEAST GULF OF MEXICO WILL REMAIN STRONG THROUGH THE MIDDLE OF
NEXT WEEK...WITH A LIGHT TO OCCASIONAL MODERATE EAST TO SOUTHEAST
WIND FLOW PERSISTING SATURDAY NIGHT THROUGH TUESDAY NIGHT. SEAS WILL
GENERALLY REMAIN AROUND 2 FEET THROUGH THE PERIOD...WITH POSSIBLE 3
FOOT WAVES AT TIMES. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  85  73  86 /  30  60  30  50
PENSACOLA   74  85  74  86 /  40  70  30  50
DESTIN      75  85  75  86 /  40  70  30  50
EVERGREEN   71  86  69  86 /  40  70  30  60
WAYNESBORO  70  86  70  86 /  30  70  40  50
CAMDEN      71  86  69  86 /  40  70  40  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

13.JC
22.JP
Hazardous weather outlook, Sep 17, 3:35 PM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
335 PM CDT THU SEP 17 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
335 PM CDT THU SEP 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THIS AFTERNOON THROUGH FRIDAY MORNING.

HEAVY RAIN FROM SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
BE A THREAT THIS AFTERNOON...ESPECIALLY WITH ANY OF THE STRONGER
THUNDERSTORMS. RAINFALL TOTALS OF 2 TO 3 INCHES WILL BE POSSIBLE IN
A SHORT DURATION WITH THE STRONGER STORMS...AND THIS WILL RESULT IN
CHANCES FOR LOCALIZED FLOODING IN URBAN...POOR DRAINAGE...AND LOW
LYING AREAS...PARTICULARLY IN THOSE AREAS THAT HAVE EXPERIENCED
HEAVY RAINFALL OVER THE PAST FEW DAYS.

A SMALL CHANCE FOR STRONG WIND GUSTS WILL EXIST WITH ANY STRONGER
AND LONGER-LIVED STORMS THAT DEVELOP. HOWEVER...THE RISK FOR
WIDESPREAD SEVERE WEATHER WILL REMAIN LOW.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY...
MEANING RIP CURRENTS ARE LIKELY TO OCCUR...SOME OF WHICH WILL BE
STRONG.

.DAYS TWO THROUGH SEVEN...FRIDAY AFTERNOON THROUGH WEDNESDAY.

THE RISK FOR HEAVY RAINFALL WILL CONTINUE OVER THE FORECAST AREA
THROUGH THE END OF THE WEEK AS A WEAK AREA OF LOW PRESSURE REMAINS
JUST WEST OF THE REGION. LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS BOTH IN THE RURAL SETTING AND URBAN LOCATIONS WILL
CONTINUE TO BE A THREAT. THE OVERALL COVERAGE OF RAINFALL WILL BE A
LITTLE LESS BY THE EARLY PART OF NEXT WEEK.

SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER NETWORKS
FOR SEVERE WEATHER SHOULD NOT BE NECESSARY THROUGH THURSDAY.
HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HEAVY
RAINFALL TO THE NATIONAL WEATHER SERVICE IN MOBILE.

In the hours before

Special weather statement, Sep 17, 8:44 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
844 PM CDT THU SEP 17 2009

ALZ051-053-180230-
CLARKE-CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
844 PM CDT THU SEP 17 2009

...A STRONG THUNDERSTORM WILL AFFECT CLARKE AND CHOCTAW COUNTIES...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF WOMACK HILL...MOVING NORTH
AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LOU...WOODS BLUFF...ARARAT...MT STERLING...BUTLER AND LAVACA THROUGH
930 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 11:22 AM CDTAreal Flood AdvisoryMOBMobile53 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.